Is 'The Purple Pill' Causing You Vitamin Deficiencies?

Millions of Americans take drugs to reduce their stomach acid, but that may increase their risk of a vitamin B-12 deficiency.

[VS]

Researchers compared nearly 26,000 Kaiser Permanente health plan members in Northern California who were diagnosed with a vitamin B-12 deficiency to roughly 185,000 members without a deficiency. Those who took proton-pump inhibitors (PPIs) like Prilosec, Prevacid, Protonix, or Nexium for at least two years had a 65 percent higher risk of B-12 deficiency than those who didn’t take PPIs. Those who took at least 1½ PPI pills a day had nearly double the risk of a deficiency. People who took histamine 2 receptor antagonists (H2RAs) like Tagamet, Zantac, Pepcid, and Axid for at least two years had a 25 percent higher risk of B-12 deficiency than those who didn’t take H2RAs.

What to do: If you take drugs every day that suppress stomach acid, talk to your healthcare provider about getting your B-12 blood level tested. But don’t panic. Only 12 percent of people who took PPIs—and 4 percent who took H2RAs—had a deficiency.

What’s more, if you get vitamin B-12 in a supplement or a fortified food like some breakfast cereals, you’re less likely to be deficient. (You need stomach acid to separate the natural B-12 that’s bound to the protein in meat, poultry, fish, and dairy foods. That’s not necessary when you get your B-12 from pills or fortified foods.)

Just keep in mind that a B-12 deficiency can cause irreversible nerve damage, and symptoms like confusion and memory loss can be confused with dementia. Other symptoms include tingling or numbness in the hands or feet, dizziness, and difficulty walking.

PPIs also raise bone fracture risk, mostly in people who take them for at least a year.

Source: JAMA 310: 2435, 2013.

Leave a Reply

Your email address will not be published. Required fields are marked *